Caffeine is a naturally occurring alkaloid that can be found in beverages like coffee and tea. It is considered a psychoactive drug that can cause certain health problems, if taken excessively. However, a sudden withdrawal can also produce some annoying withdrawal symptoms, which can be managed with certain simple measures, as discussed in this article.
Caffeine is the naturally occurring xanthine alkaloid found in the fruits, leaves, and beans of certain plants. It considered a psychoactive substance or drug that can stimulate the central nervous system, and increase mental alertness. This is the reason why people feel an increase in alertness after consuming caffeinated beverages like coffee and tea.
The effects of caffeine however, last for a short period of time. When the stimulating effect of caffeine subsides, the increase in mental alertness is replaced by drowsiness and fatigue. This induces a person to take more caffeine, which can result in caffeine addiction or an overdose.
The excessive intake of caffeine can culminate into several side effects, like headaches, constipation, diarrhea, heartburn, nausea, vomiting, bloating, irritability, depression, and insomnia. However, a few side effects can also be experienced, if one tries to avoid caffeine all of a sudden.
Today, the medical community considers caffeine addiction and its withdrawal symptoms quite seriously, and suggests limiting the consumption of caffeinated beverages. Headaches can be considered the most common, as well as the most troubling side effect associated with caffeine withdrawal. Headaches caused by this condition can be moderate or severe, and can occur between 12 to 24 hours after the last intake of caffeine.
Apart from headaches, some other important withdrawal symptoms are, irritability, anxiety, mood swings, restlessness, insomnia, problem in concentration, drowsiness, muscle stiffness, nausea, vomiting, and depression. These symptoms can sometimes last for about 9 days, after the last intake of caffeine.
Management and Prevention
Though the withdrawal symptoms associated with caffeine may seem quite annoying at times, caffeine is actually much easier to quit than alcohol, nicotine, and other psychoactive drugs. The symptoms of caffeine withdrawal are usually milder, as compared to the withdrawal symptoms of alcohol and other drugs.
Generally, it has been observed that if an individual tries to quit caffeine all of a sudden, he or she experiences more intense withdrawal symptoms. So, it is advisable to cut down the amount of caffeine slowly and gradually. Such a gradual approach can help manage the withdrawal symptoms to a great extent.
It is very important to drink plenty of water while reducing the consumption of caffeinated beverages. Water can help minimize the adverse effects of caffeine on the body. Next, you can try to substitute caffeinated beverages with decaffeinated beverages. If headaches are quite severe even after adopting a gradual approach and drinking plenty of water, then you can take the over- the-counter pain medications. However, be sure to check the label of the particular pain reliever, as some pain medications contain caffeine.
At the same time, be sure to get enough sleep, and follow a balanced diet with lots of fruits and vegetables. Try to eat several small meals throughout the day, rather than eating two or three large meals. Regular physical activity can also help manage the withdrawal symptoms associated with caffeine. It can be effective in managing the level of stress and anxiety. Aerobic exercises, as well as yoga and meditation can be quite helpful in this regard.
The withdrawal symptoms usually last only for a couple of days. At the most, the symptoms can persist for a period of 9 days, but generally, they subside within 4 to 5 days with proper treatment. So, a little bit of patience is required to quit caffeine successfully, and avoid the side effects associated with the excessive consumption of caffeinated beverages.
Disclaimer: This article is for informative purposes only, and should not be treated as a substitute for professional medical advice.